Oklahoma, 2023

Hail in Oklahoma, May 19, 2023

May 19, 2023 · NWS TSA · 2 events in 1 county or zone

Severe thunderstorms developed across portions of southeastern Oklahoma during the early afternoon of the 19th, along an outflow boundary that settled into the area from thunderstorms that occurred to the north during the morning. The strongest storms produced large hail to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed across portions of southeastern Oklahoma during the early afternoon of the 19th, along an outflow boundary that settled into the area from thunderstorms that occurred to the north during the morning. The strongest storms produced large hail to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 19, 11:41 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 19, 11:41 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1241 PM CDT Fri May 19 2023

...New AVIATION...

.SHORT TERM...
(The rest of today )
Issued at 1121 AM CDT Fri May 19 2023

Weakening MCS continues to moves across northwest Arkansas and far
eastern Oklahoma late this morning. In its wake, it will take some
time for airmass recovery this afternoon, but some potential
remains for convection to develop later this afternoon as the main
cold front moves into the area. The greatest severe weather
potential will likely be confined to far southeast Oklahoma, with
a lesser chance for strong to marginally severe storms farther
north towards the Interstate 40 corridor. Have adjusted pops for
the afternoon based on current and expected trends, and left
temperatures alone for now.

&&

.LONG TERM...
(Tonight through Thursday)
Issued at 352 AM CDT Fri May 19 2023

A cooler and drier airmass will be in place for the weekend
resulting in below normal temperatures, but really rather
pleasant for the latter part of May, as humidity will be
relatively low. Weak northwest flow will develop next week with
daily convection developing over the high plains along dry line.
Airmass will transition back to more typical for the time of year
and while flow remains fairly weak, this pattern should offer
additional thunderstorm chances through much of the week, with
western portions of the forecast area more favored.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Fri May 19 2023

Mainly MVFR or IFR ceilings will prevail through this evening,
with winds shifting to the north as a cold front passes through
the area. Scattered showers and a few thunderstorms will remain
possible through early evening, with KMLC and KFSM seeing the
best chance of a thunderstorm. Ceilings will begin to improve to
VFR from north to south overnight, with all sites becoming VFR by
mid morning Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  52  73  50 /  50  30   0   0
FSM   79  61  77  57 / 100  80   0   0
MLC   79  56  74  52 /  50  80   0   0
BVO   70  46  72  43 /  80  30   0   0
FYV   75  53  73  48 /  90  80   0   0
BYV   76  53  71  49 / 100  90   0   0
MKO   76  54  72  51 /  60  60   0   0
MIO   71  50  71  48 /  70  60   0   0
F10   77  53  71  51 /  50  60   0   0
HHW   84  60  75  57 /  40  70   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....14
AVIATION...05
Hazardous weather outlook, May 19, 12:10 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
110 PM CDT Fri May 19 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
110 PM CDT Fri May 19 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Far Southeast Oklahoma.
	ONSET...Mid Afternoon.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Mainly Along and South of Interstate 40.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Late Afternoon.

DISCUSSION...
An outflow boundary across far southeast Oklahoma, left by
morning showers and thunderstorms, along with a cold front moving
into the area from the north, will become the focus areas for
thunderstorm development this afternoon. Instability and shear
will increase during the afternoon, mainly along and south of
Interstate 40, and will be supportive of a few severe storms.
Large hail and damaging straight line winds will be the main
threats, with a low tornado potential across far southeast
Oklahoma near the outflow boundary. Thunderstorm chances will end
by early evening with the passage of the cold front.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY and SUNDAY...No Hazards.
MONDAY through THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Quiet weather is expected across the entire area through the
weekend. Chances of thunderstorms will return next week,
especially toward the middle part of the week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 19, 6:46 AM CST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
746 AM CDT Fri May 19 2023

OKZ049-073-191330-
Pittsburg OK-Pushmataha OK-
746 AM CDT Fri May 19 2023

...Strong thunderstorms will impact portions of western Pushmataha
and south central Pittsburg Counties through 830 AM CDT...

At 746 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from near Daisy to 3 miles southeast of Lane. Movement
was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Antlers...                        Clayton...
Snow...                           Stanley...
Moyers...                         Kosoma...
Kellond...                        Dunbar...
Eubanks...                        Sardis...
Darwin...                         Dela...
Finley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3450 9578 3451 9567 3459 9567 3460 9575
      3468 9570 3468 9531 3416 9548 3416 9578
TIME...MOT...LOC 1246Z 262DEG 24KT 3456 9574 3425 9595

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Norman radar (KTLX), 194 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Choctaw

When
May 19, 12:43 PM CST
Where
Choctaw County, Boswell
Measured
1.75 in hail
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.030, -95.870

Golf ball size hail damaged homes and vehicles.

Hail, Choctaw

When
May 19, 1:00 PM CST
Where
Choctaw County, 1 mi S of Unger
Measured
1.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.016, -95.780

Golf ball size hail damaged vehicles and homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089515, 1093719.